Will I lose my hair?
Maybe! It is important to note that not all chemotherapy causes hair loss. Some people may experience hair thinning or no hair loss at all. It all depends on the particular drugs that your doctor has prescribed.
Hair loss occurs because chemotherapy targets all fast growing cells. Unfortunately, your hair follicles are "casualties of the battle".
Hair loss usually occurs within 3 weeks from commencement of your first chemotherapy. Your scalp may become tender during this time and using a silk pillow case over your pillow, may help you at night while sleeping.
Often hair will come out in clumps rather than evenly. It is also common for hair loss to include eyelashes, eyebrows and pubic hair.
Hair loss is temporary for most people. Usually when treatment is over the hair will start to grow back.
Your hair may be very fine and soft when it grows back. Also you may see some changes in your hair when it grows back, for example, it may be curly, thicker or finer than it was previously. It may even grow back a slightly different colour.
Use a gentle shampoo and conditioner for your hair
Dry your hair naturally or only use your hair dryer on low. Avoid using curling wands, straightners, heated roller and hair dryers on high as they cause further damage to your hair.
Brush your hair gently and try and use a soft bristle brush.
Your scalp will need to be protected from the sun, so make sure you wear a hat or sunscreen whilst outside.
If you would like information on how to obtain a wig, please ask your chemotherapy nurses.
You can discuss any concerns regarding hair loss with your doctor or nurse, there are many services that are available.